[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.12.79. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1986

Enhanced Bleeding With Cefoxitin or Moxalactam: Statistical Analysis Within a Defined Population of 1493 Patients

Author Affiliations

From the Infectious Disease Service, Department of Medicine (Drs Brown and Sands) and Division of Surgery (Dr Teres), Baystate Medical Center, Springfield, Mass; Tufts University School of Medicine, Boston (Drs Brown, Sands, and Teres); and the Division of Public Health and Epidemiology, University of Massachusetts, Amherst (Drs Lemeshow and Pastides and Ms Klar).

Arch Intern Med. 1986;146(11):2159-2164. doi:10.1001/archinte.1986.00360230079013
Abstract

• Most cases of β-lactam-associated coagulopathy occur in patients with other risk factors. This study analyzed temporally related clinical bleeding events in 1493 patients who received one antibiotic for at least three days. Univariate and multivariate analyses controlled for condition variables (nutritional status, renal, hepatic, or hematologic dysfunction, intensive care unit stay) and treatment variables (use of antiplatelet agents, anticoagulants, vitamin K, antitumor chemotherapy or antiulcer therapy, steroids) that could have been associated with bleeding independently. Rates of bleeding ranged from 0% (chloramphenicol sodium succinate, vancomycin hydrochloride, erythromycin lactobionate) to 8.2% (cefoxitin) to 22.2% (moxalactam disodium). Multiple logistic regression analyses revealed that only moxalactam (odds ratio, 9.9) and cefoxitin (odds ratio, 2.1) exhibited significantly higher likelihoods of bleeding than other agents. This study statistically confirms increased risk of bleeding with moxalactam, heretofore reported only anecdotally. Cefoxitin may carry risks greater than previously believed.

(Arch Intern Med 1986;146:2159-2164)

×